Nebraska, 2007

Hail and Damaging Winds in Nebraska, August 9 to 10, 2007

August 9 to 10, 2007 · NWS LBF · 19 events in 8 counties and zones

A severe thunderstorm complex formed over Cherry County during the afternoon and moved eastward across much of north central Nebraska during the evening hours. Numerous events of golf-ball sized hail and wind gusts over 60 mph were reported during this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$308,000
Crop damage
$50,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A severe thunderstorm complex formed over Cherry County during the afternoon and moved eastward across much of north central Nebraska during the evening hours. Numerous events of golf-ball sized hail and wind gusts over 60 mph were reported during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 2:25 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 9, 2:25 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT THU AUG 9 2007

.SYNOPSIS...
    AT 19Z...A SURFACE TROUGH OR DRY LINE SEPARATED 50F DEWPOINTS
FROM 65F. THIS FEATURE WAS LINED UP ALONG A LINE FROM PINE
RIDGE...THROUGH THEDFORD TO SIDNEY. THE SATELLITE DERIVED TOTAL
PRECIPITABLE SUPPORTED THIS LOCATION AS WELL. IN THE UPPER
LEVELS...RADAR DERIVED 700MB WIND AND WIND PROFILERS SHOWED AN UPPER
RIDGE HAD BECOME CENTERED ALONG THE TEXAS-OKLAHOMA RED RIVER
VALLEY.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.
    THE DRY LINE OVER WESTERN NEBRASKA IS EXPECTED TO BE THE FOCUS
FOR THUNDERSTORM DEVELOPMENT FOR THE NEXT TWO DAYS. IN THE PANHANDLE
WHERE BOUNDARY LAYER RELATIVE HUMIDITY IS VERY LOW...ONLY LIGHT RAIN
AMOUNTS ARE EXPECTED.
    THE BIG NEWS OVER THE NEXT COUPLE OF DAYS IS HEAT. TEMPERATURES
IN NORTHWEST NEBRASKA WILL BE AT OR ABOVE 100F WITH 95-100F OVER
OTHER AREAS. IN NORTH CENTRAL NEBRASKA EAST OF AINSWORTH AND
THEDFORD...SURFACE DEWPOINTS IN THE MID 60S TO LOWER 70S WILL RAISE
HEAT INDICES TO NEAR 105. HOWEVER...SINCE TEMPERATURES AT NIGHT WILL
BE 75 OR BELOW...AN ADVISORY WILL NOT BE NEEDED.
&&

.LONG TERM...SUNDAY THROUGH THURSDAY.
    THE MEDIUM AND LONG RANGE SIMULATIONS ARE STILL IN AGREEMENT
WITH THEIR HANDLING OF THE UPPER HIGH. STILL...THE CURRENT PATTERN
HAS BEEN QUITE PERSISTENT. THIS RAISES THE UNCERTAINTY SOME. SINCE
THE RUN-TO-RUN CONSISTENCY HAS BEEN PRETTY GOOD...OUR CONFIDENCE IN
THE FORECAST IS MODERATE TO HIGH. THE NET RESULT IS THAT THE UPPER
HIGH MIGRATES WESTWARD FROM ITS CURRENT POSITION. VERY WARM MID-
TROPOSPHERIC AIR WORKS ITS WAY INTO THE CENTRAL AND NORTHERN PLAINS.
THIS WILL RESULT IN SURFACE TEMPERATURES WELL ABOVE NORMAL IN
CENTRAL AND WESTERN NEBRASKA AND A FAIRLY STRONG CAP TO VERTICAL
MOTION. IF THE SURFACE DEWPOINTS ARE LOW ENOUGH...SAY AT OR BELOW
60F...HIGHS AT OR ABOVE 100 ARE POSSIBLE. AT THIS TIME...95-100
LOOKS REASONABLE FOR NEARLY ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA SUNDAY THROUGH TUESDAY. ALSO...WITH LOWER DEWPOINTS
LIKELY...NIGHTS SHOULD BE MORE REASONABLE WITH LOWS IN THE LOW TO
MID 60S WEST TO NEAR 70 IN NORTH CENTRAL NEBRASKA. IT APPEARS THAT A
FRONT WILL COME THROUGH WEDNESDAY. THIS RAISES THE POSSIBILITY OF
THUNDERSTORMS ONCE AGAIN AND WILL OPEN THE WAY FOR SLIGHTLY LOWER
TEMPERATURES.
&&

.AVIATION...
    ISOLATED THUNDERSTORM ACTIVITY IS THE PRIME CONCERN
TODAY...MAINLY IN NORTH CENTRAL NEBRASKA THROUGH 2Z TONIGHT.
OTHERWISE NO CIGS AND VFR CONDITIONS ARE EXPECTED.  WINDS WILL
REMAIN UP OVERNIGHT AND DEW POINT SPREADS SUFFICIENT SUCH THAT
WIDESPREAD FOG IS NOT EXPECTED TO DEVELOP AGAIN FRIDAY MORNING.
&&

.FIRE WEATHER...
    IN NORTHWEST NEBRASKA...FIRE ISSUES ARISE WITH LOW HUMIDITY
VALUES AT OR BELOW 15 PERCENT. ISOLATED THUNDERSTORM DEVELOPMENT IS
A POSSIBILITY FRIDAY AFTERNOON ALONG THE DRY LINE AS IT SURGES INTO
THE NORTHEAST PANHANDLE...RAISING THE POSSIBILITY OF DRY LIGHTNING
IN THE INITIAL STAGES. HOWEVER...WIND IS EXPECTED TO BE 15 TO 20 MPH
WHICH IS BELOW WARNING CRITERIA. STILL...WITH THE POTENTIAL FOR DRY
LIGHTNING...A FIRE WEATHER WATCH WOULD BE APPROPRIATE.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH ZONE 204 LATE
FRIDAY MORNING TO EARLY EVENING.
&&

SPRINGER/HIRSCH
Hazardous weather outlook, Aug 9, 3:30 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
430 PM CDT THU AUG 9 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-102130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
430 PM CDT THU AUG 9 2007 /330 PM MDT THU AUG 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
EVENING...NORTH OF HIGHWAY 2 FROM HYANNIS TO BROKEN BOW. VERY WARM
DAYTIME TEMPERATURES AND UNSTABLE AIR ALOFT WILL COMBINE WITH A
DRYLINE AND A WARM FRONT TO PRODUCE SCATTERED THUNDERSTORMS THIS
EVENING. A FEW OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS...ALONG WITH HEAVY RAIN.

OTHER...MORE WIDELY SCATTERED THUNDERSTORMS...ARE POSSIBLE SOUTH
OF HIGHWAY 2...HOWEVER WARM TEMPERATURES ALOFT ARE EXPECTED TO
KEEP THESE STORMS BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AS A LOW PRESSURE SYSTEM MOVES ONTO THE NORTHERN PLAINS FRIDAY
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH CENTRAL
NEBRASKA...EAST OF A LINE FROM VALENTINE TO BROKEN BOW. A FEW OF
THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

A SECOND SIGNIFICANT HAZARD WHICH WILL BE WITH US THIS WEEK IS THE
HEAT. TEMPERATURES WILL BE NEAR THE CENTURY MARK EACH DAY...THIS
WEEK...AND PERSONS WORKING OUTDOORS WILL WANT TO MODIFY THEIR
ACTIVITIES...AND TAKE COMMON SENSE PRECAUTIONS TO PROTECT THEMSELVES
FROM THE DANGER OF HEAT EXHAUSTION AND HEAT STROKE.

IN ADDITION...WITH RELATIVE HUMIDITIES LOWERING IN THE WEST AND
THE HOT TEMPERATURES...THE FIRE WEATHER THREAT WILL BE INCREASING INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER PORTIONS OF
NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

The radar

The North Platte radar (KLNX), 147 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Holt

When
August 9, 5:02 PM CST
Where
Holt County, 1 mi SE of Atkinson
Measured
1 in hail
Reported by
Public
Coordinates
42.520, -98.956

Thunderstorm Wind, Cherry

When
August 9, 5:11 PM CST
Where
Cherry County, 4 mi NW of Wood Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.671, -100.286

Thunderstorm wind gusts greater than 60 mph broke off numerous tree limbs .

Hail, Holt

When
August 9, 5:37 PM CST
Where
Holt County, 3 mi E of Emmet
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.480, -98.741

Thunderstorm Wind, Brown

When
August 9, 5:38 PM CST
Where
Brown County, 2 mi NE of Johnstown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.590, -100.042

Hail, Keya Paha

When
August 9, 6:00 PM CST
Where
Keya Paha County, 5 mi S of Springview
Measured
0.88 in hail
Reported by
Public
Coordinates
42.748, -99.730

Winds around 60 mph also accompanied the hail.

Thunderstorm Wind, Keya Paha

When
August 9, 6:00 PM CST
Where
Keya Paha County, 5 mi S of Springview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.748, -99.730

Thunderstorm winds broke off 4 to 6 inch diameter tree limbs.

Hail, Holt

When
August 9, 6:00 PM CST
Where
Holt County, 5 mi SE of Atkinson
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$25,000
Reported by
Public
Coordinates
42.479, -98.901

Hail, Holt

When
August 9, 6:18 PM CST
Where
Holt County, Emmet
Measured
1.75 in hail
Property damage
$55,000
Reported by
Law Enforcement
Coordinates
42.480, -98.800

Hail, Holt

When
August 9, 6:30 PM CST
Where
Holt County, 5 mi NW of Stuart
Measured
1.75 in hail
Property damage
$8,000
Crop damage
$25,000
Reported by
Public
Coordinates
42.651, -99.200

Thunderstorm Wind, Boyd

When
August 9, 6:40 PM CST
Where
Boyd County, Butte
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.920, -98.850

Numerous 4 to 6 inch diameter tree limbs were broken off by the thunderstorm winds.

Thunderstorm Wind, Rock

When
August 9, 6:50 PM CST
Where
Rock County, Bassett
Measured
61 kt (70 mph) estimated gust
Property damage
$90,000
Reported by
Newspaper
Coordinates
42.580, -99.520

Thunderstorm winds blew over two 29,000 gallon fiberglass holding tanks and two 30,000 gallon steel holding tanks at the Rock County Agronomy Service. The fiberglass tanks fell on a pickup truck and caused damage to other nearby tanks.

Hail, Holt

When
August 9, 7:09 PM CST
Where
Holt County, O Neill
Measured
1.75 in hail
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.430, -98.650

Thunderstorm Wind, Holt

When
August 9, 7:30 PM CST
Where
Holt County, 6 mi NE of Chambers
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.261, -98.667

Thunderstorm Wind, Garfield

When
August 9, 7:44 PM CST
Where
Garfield County, 19 mi NNE of Burwell
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
42.034, -98.989

The thunderstorm winds caused minor damage to the house roof.

Hail, Holt

When
August 9, 7:44 PM CST
Where
Holt County, 5 mi SSE of Atkinson
Measured
0.75 in hail
Reported by
Public
Coordinates
42.463, -98.933

Thunderstorm Wind, Holt

When
August 9, 7:56 PM CST
Where
Holt County, 3 mi E of Stuart
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.600, -99.071

Thunderstorm Wind, Wheeler

When
August 9, 8:20 PM CST
Where
Wheeler County, 7 mi SSE of Bartlett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.786, -98.498

Thunderstorm Wind, Holt

When
August 10, 12:30 AM CST
Where
Holt County, Atkinson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.530, -98.970

Thunderstorm winds broke off large tree limbs and tore shingles off roofs.

Thunderstorm Wind, Brown

When
August 10, 1:00 AM CST
Where
Brown County, 5 mi S of Long Pine
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.458, -99.700

Thunderstorm winds destroyed half a barn, broke off and uprooted trees, and destroyed a small outbuilding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51501, 51506, 51502, 51507, 51503, 51514, 51515, 51504, 51516, 51508, 58934, 51505, 51511, 51512, 51517, 51518, 51513, 58938, 58945.